Alert archive / Kentucky / Flash Flood Watches in 2017
Flash Flood Watch 7, NWS Louisville, KY
NWS Louisville, KY issued this flash flood watch at Jun 4, 2017, 8:46 PM CDT for 13 counties in Kentucky. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jun 4, 2017, 8:46 PM CDT (01:46 UTC)
- Expired
- Jun 5, 2017, 2:30 PM CDT
- In force
- 18 hr
- Issued by
- NWS Louisville, KY
- Flood severity
- None
Counties Adair County, KY, Allen County, KY, Barren County, KY, Butler County, KY, Clinton County, KY, Cumberland County, KY, Edmonson County, KY, Logan County, KY, Metcalfe County, KY, Monroe County, KY, Russell County, KY, Simpson County, KY, Warren County, KY
The radar
The Nashville radar (KOHX), 94 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 508 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted.
359 WGUS63 KLMK 050146 FFALMK URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Louisville KY 946 PM EDT Sun Jun 4 2017 ...Flash Flooding Possible Overnight Into Monday Morning... .Several rounds of slow moving thunderstorms are expected to track across south central Kentucky tonight through Monday morning. Heavy downpours are likely with totals up to 3 inches possible in places. This may cause flash flooding especially across areas that received 1 to locally 3 inches of rain earlier this evening. KYZ061-062-070>078-081-082-051115- /O.NEW.KLMK.FF.A.0007.170605T0146Z-170605T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butler-Edmonson-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe- Adair-Russell-Cumberland-Clinton- Including the cities of Morgantown, Brownsville, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 846 PM CDT Sun Jun 4 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... The National Weather Service in Louisville has issued a * Flash Flood Watch for a portion of south central Kentucky, including the following areas, Adair, Allen, Barren, Butler, Clinton, Cumberland, Edmonson, Logan, Metcalfe, Monroe, Russell, Simpson, and Warren. * Through Monday morning * Slow moving thunderstorms producing heavy rainfall * Rapid rises on rivers and creeks possible PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ zt/rjs
3 follow-up statements
981 WGUS63 KLMK 051014 FFALMK Flood Watch National Weather Service Louisville KY 614 AM EDT Mon Jun 5 2017 ...Localized Flash Flooding Possible This Morning... .Slow moving showers and thunderstorms will continue to affect south central Kentucky through late morning. Over 1 inch of additional rainfall is possible, and could result in flash flooding if it falls across areas that have already received up to 3 inches of rain last night. KYZ061-062-070>078-081-082-051500- /O.CON.KLMK.FF.A.0007.000000T0000Z-170605T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butler-Edmonson-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe- Adair-Russell-Cumberland-Clinton- Including the cities of Morgantown, Brownsville, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 514 AM CDT Mon Jun 5 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... The Flash Flood Watch continues for * A portion of south central Kentucky, including the following areas, Adair, Allen, Barren, Butler, Clinton, Cumberland, Edmonson, Logan, Metcalfe, Monroe, Russell, Simpson, and Warren. * Until 10 AM CDT this morning * Slow moving showers and thunderstorms producing heavy rainfall * Rapid rises on rivers and creeks possible PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ RAS
151 WGUS63 KLMK 051458 FFALMK URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Louisville KY 1058 AM EDT Mon Jun 5 2017 ...Localized Flash Flooding Possible through this Afternoon... .Slow moving showers and thunderstorms will continue to affect south central Kentucky through late afternoon. Over 1 inch of additional rainfall is possible, and could result in flash flooding if it falls across areas that have already received up to 3 to 4 inches of rain last night and this morning. KYZ061-062-070>078-081-082-052100- /O.EXT.KLMK.FF.A.0007.000000T0000Z-170605T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butler-Edmonson-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe- Adair-Russell-Cumberland-Clinton- Including the cities of Morgantown, Brownsville, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 958 AM CDT Mon Jun 5 2017 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... The Flash Flood Watch is now in effect for * A portion of south central Kentucky. * Until 4 PM CDT this afternoon * Slow moving showers and thunderstorms producing heavy rainfall could cause isolated instances of flash flooding. * Rapid rises on rivers and creeks possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ AMS
193 WGUS63 KLMK 051930 FFALMK Flood Watch National Weather Service Louisville KY 330 PM EDT Mon Jun 5 2017 ...Flash Flood Threat Has Ended... .Steady rains are exiting the region so the flash flood threat has ended. KYZ061-062-070>078-081-082-052030- /O.CAN.KLMK.FF.A.0007.000000T0000Z-170605T2100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butler-Edmonson-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe- Adair-Russell-Cumberland-Clinton- Including the cities of Morgantown, Brownsville, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 230 PM CDT Mon Jun 5 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of south central Kentucky has been cancelled. Steady rains are exiting the region so the flash flood threat has ended. $$ AMS
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood watch went out at Jun 4, 6:23 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jun 4, 6:23 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Louisville KY 723 PM EDT Sun Jun 4 2017 ...Updated Aviation Discussion... .Short Term...(This evening through Monday night) Issued at 302 PM EDT Sun Jun 4 2017 Now - Tonight... A look at the current PWAT gradient across our CWA tells the tale as it ranges from .8 in the NE to 1.8 in the SW. Still dealing with some pretty dry low levels across our north. Meanwhile, deeper moisture is slowly working into the area ahead of a closed upper low over the Red River Valley. We'll be seeing an increase in shower and storm activity across central and southern KY from this point on through the evening. Will keep chances the rest of the afternoon in the scattered to numerous range across our south, with chances across southern IN and northern KY not picking up until sunset and after. As we move into the overnight, the low level jet picks up to around 20-25 knots coincident with the highest PWAT airmass around 1.8-1.9, mainly across KY. This will result in an increase in coverage of showers and storms. Meanwhile, a surface front trailing from a weak Great Lakes system and ahead of a shortwave trough dropping into the flow will squeeze toward the Ohio River Valley. Initially, there will be a limit to the northward extent of precipitation, with coverage tapering off north of I-64 however as we move deeper into the overnight, coverage should gradually fill in ahead of the features mentioned above. Heaviest rain should fall across central KY (not too far south of I-64) where the best combination of moisture convergence and available moisture will coincide. Overall, expect 1 to 1.5 inches in most spots along and south of a Beaver Dam to Lebanon to Richmond line, but cannot rule out locally higher amounts greater than 2 inches given efficient rainfall rates, slow storm movement, and a deep warm cloud layer around 12-13 K feet. Not confident that any hydro problems would be widespread enough, or may occur at all, to support issuance of a Flood Watch. Could also see a localized gusty wind threat with any collapsing storm, but think the main threats will be heavy rain and CG lightning. Lows should range in the 65 to 70 range. Monday - Monday Night... As we move past sunrise on Monday, precipitation will be ongoing across KY, with redevelopment expect across the northern CWA ahead of the approaching cold front and the driving shortwave rotating through the parent trough. Highs will struggle given the cloud cover, precipitation and passing cool front. Will go with mid to upper 70s in KY with low 80s along and and north of the Ohio River. Will just carry some Iso-Sct pops in the evening as the front finishes sweeping through, but should be dry as we move through the overnight. Lows will drop into the upper 50s and low 60s. .Long Term...(Tuesday through Sunday) Issued at 302 PM EDT Sun Jun 4 2017 Tuesday - Thursday... Closed low will rotate near the eastern Great Lakes through mid week, with overall troughing over the Ohio River Valley. We'll stay mostly dry and see below normal temperatures under this pattern, although will note the potential for a few showers Wednesday and Thursday as individual disturbances rotate through the parent trough axis. Tuesday highs should range in the mid to upper 70s with plenty of sunshine as a dry slot wraps into the parent system to our NE. After lows in the mid 50s on Tuesday night, expect highs only in the low to mid 70s on Wednesday as increased cloud cover occurs along with steady N surface flow. Current forecast highs are around 8-10 degrees below normal for this time of year. Highs on Thursday should recover to the mid and upper 70s as heights/thicknesses rise in response to the closed upper low beginning to exit to the NE. Thursday Night - Friday... Looking for a dry period of weather during this time as progressive shortwave ridging and surface high pressure move across the region. Most lows should range between 55 to 60 degrees Thursday night, with highs in the upper 70s and low 80s Friday. Friday Night - Saturday... A weak system will scoot across the Great Lakes Friday Night through Saturday, dragging a weak cool frontal boundary into the region. There is disagreement on the exact timing of this feature, and on how much moisture will be available, so will keep shower and storm chances low. Lows Friday night should settle in the low to mid 60s, with highs on Saturday in the low to mid 80s. Saturday Night - Sunday... Pretty high confidence in a dry and warmer end to the weekend as stronger upper ridging takes hold over much of the southern CONUS. After overnight lows in the mid 60s, look for highs in the upper 80s. && .Aviation...() Issued at 720 PM EDT Sun Jun 4 2017 Moist air mass and a weak boundary across central Kentucky will provide the focus for showers and thunderstorms through tonight, mainly impacting the BWG terminal. Through midnight, the highest chances for visibility reductions due to tstorms will be at BWG. Ceilings are expected to lower into MVFR fuel alternate range at BWG and LEX overnight as the low levels saturate and more showers/storms spread across the region. A cold front will pass through the region in the afternoon hours, helping to scour out the low level moist air late in the day. A few showers and storms will be possible along/ahead of that boundary before it passes the terminals. Ceilings will improve toward the end of the period along with a wind shift to the north/northwest. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...BJS Long Term...BJS Aviation...ZT
Hazardous weather outlook, Jun 4, 2:11 PM CDT, 6 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 311 PM EDT Sun Jun 4 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-051915- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 311 PM EDT Sun Jun 4 2017 /211 PM CDT Sun Jun 4 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Now through Tonight. Scattered thunderstorms are expected through tonight. The primary hazard will be locally heavy rainfall, especially across southern and central Kentucky. A few of the stronger storms this afternoon could also produce brief gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated thunderstorms also are possible Monday afternoon along a cold front. Organized severe weather is not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. BJS
In the hours before
Special weather statement, Jun 4, 3:54 PM CDT, 4 hours 52 minutes before
Special Weather Statement National Weather Service Louisville KY 354 PM CDT SUN JUN 4 2017 KYZ064-076-042145- Metcalf-Green- 354 PM CDT SUN JUN 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GREEN AND NORTHWESTERN METCALFE COUNTIES... At 354 PM CDT, a strong thunderstorm with heavy rainfall was located 11 miles north of Edmonton, moving northeast at 5 mph. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Locations impacted include... Edmonton, Liletown, Center, Clarks Corner, Cork, Little Barren, Node, Crailhope, Knob Lick and Beechville. LAT...LON 3694 8559 3712 8577 3720 8566 3715 8553 TIME...MOT...LOC 2054Z 222DEG 9KT 3713 8568 RJS
Special weather statement, Jun 4, 4:43 PM CDT, 4 hours 3 minutes before
Special Weather Statement National Weather Service Louisville KY 443 PM CDT SUN JUN 4 2017 KYZ076-077-081-042215- Metcalf-Cumberland-Adair- 443 PM CDT SUN JUN 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CUMBERLAND... SOUTHEASTERN METCALFE AND SOUTHWESTERN ADAIR COUNTIES... At 443 PM CDT, a strong thunderstorm was located near Edmonton, moving east at 15 mph. Winds in excess of 30 mph and half inch hail as well as heavy rainfall are possible with this storm. Locations impacted include... Edmonton, Cofer, Weed, Gradyville, Cork, Curtis, Breeding, Goodluck, Willow Shade and Bliss. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3684 8565 3701 8568 3714 8535 3686 8526 TIME...MOT...LOC 2143Z 255DEG 15KT 3694 8553 RJS
Local storm report, Jun 4, 5:05 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
605 PM EDT SUN JUN 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HEAVY RAIN 1 ESE BOWLING GREEN 36.97N 86.42W
06/04/2017 M2.18 INCH WARREN KY ASOS
&&
RLSpecial weather statement, Jun 4, 5:13 PM CDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Louisville KY
513 PM CDT SUN JUN 4 2017
KYZ061-070>072-042245-
Warren-Logan-Simpson-Butler-
513 PM CDT SUN JUN 4 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LOGAN...NORTH
CENTRAL SIMPSON...SOUTHEASTERN BUTLER AND WESTERN WARREN COUNTIES...
At 512 PM CDT, a strong thunderstorm was located 8 miles northwest of
Memphis Junction, moving northeast at 25 mph.
Winds in excess of 30 mph are possible with this storm. Torrential
rainfall is also occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Locations impacted include...
Bowling Green, Morgantown, Plum Springs, Crestmoor, Memphis Junction,
Anderson, Woodburn, Woodbury, Dimple and Girkin.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3698 8684 3727 8667 3711 8632 3710 8630
3680 8658
TIME...MOT...LOC 2212Z 204DEG 21KT 3700 8662
RJSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:45 PM CDT | Areal Flood Advisory | LMK | Allen, Simpson | 3 hr |
| Jun 5, 8:43 AM CDT | Special Weather Statement | LMK | Allen | 32 min |
| Jun 5, 4:31 PM CDT | Special Weather Statement | LMK | Trimble | 44 min |
| Jun 5, 4:44 PM CDT | Special Weather Statement | LMK | Bourbon | 16 min |
| Jun 5, 5:01 PM CDT | Special Weather Statement | LMK | Harrison, Nicholas, Scott | 29 min |
| Jun 5, 5:04 PM CDT | Special Weather Statement | LMK | Clark | 26 min |
| Jun 5, 5:14 PM CDT | Severe Thunderstorm Warning | LMK | Jefferson | 46 min |
| Jun 5, 5:24 PM CDT | Severe Thunderstorm Warning | LMK | Jefferson, Oldham | 36 min |
| Jun 5, 5:50 PM CDT | Special Weather Statement | LMK | Jefferson, Shelby | 25 min |
| Jun 5, 6:15 PM CDT | Special Weather Statement | LMK | Bullitt, Jefferson | 30 min |
| Jun 5, 6:20 PM CDT | Special Weather Statement | LMK | Anderson, Jessamine, Spencer, Woodford | 25 min |
Nearby
Flash Flood Watches in Kentucky, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.